LooseRounds.com5.56 Timeline
Weaponsman.com

 

WHEN GUNS ARE OUTLAWED ONLY OUTLAWS WILL HAVE LICORICE

A Massachusetts construction worker’s love of black licorice wound up costing him his life. Eating a bag and a half every day for a few weeks threw his nutrients out of whack and caused the 54-year-old man’s heart to stop, doctors reported Wednesday.

“Even a small amount of licorice you eat can increase your blood pressure a little bit,” said Dr. Neel Butala, a cardiologist at Massachusetts General Hospital who described the case in the New England Journal of Medicine.

The problem is glycyrrhizic acid, found in black licorice and in many other foods and dietary supplements containing licorice root extract. It can cause dangerously low potassium and imbalances in other minerals called electrolytes.

What can I even say? He got licor-ICED!

6 thoughts on “WHEN GUNS ARE OUTLAWED ONLY OUTLAWS WILL HAVE LICORICE”

  1. Of the electrolytes in your blood, the level of potassium being too high or too low can cause serious effects the most easily. Most all potassium in your body is withing your cells, and most of the sodium in your body is outside your cells. Homeostasis is trying to keep your K levels should be in a range from 3.5 to 5.0 mEq/L, Na levels should be between 135 to 145 mEq/L.

    Screw up the K balance, and things start going wrong in a hurry. K levels too high can make your heart stop quite quickly – this is why one of the injected drugs in lethal injection protocols is potassium chloride.

    K levels too low will usually manifest as dysrhythmias, and in severe cases, those can/will degrade into heart failure. You can actually see the abnormal level of serum K levels on a EKG – when they’re too low, a prominent “U” wave might be seen on the EKG following the T wave. Normally, there isn’t a U wave.

    Here’s an example of a hypokalemic U wave:

    https://litfl.com/wp-content/uploads/2018/08/U-waves-associated-with-hypokalaemia-potassium-1.9.jpg

    In cases where the serum K is too high, the T wave, which is usually a little blip following the QRS complex, becomes tall and more sharply peaked. Here’s an example of that:

    https://acadoodle.com/blog/hyperkalemia/hyperkalemia3.png

    This potassium level issue, BTW, is why crush injuries can be so serious. In a crush injury, suddenly K that was within cells can be liberated into the bloodstream, where it will cause K levels to be too high in a very sudden manner, which can cause death.

    Reply
      • Having worked on over a dozen people having heart attacks as a FF/EMT, I can assure you that heart attacks are somewhere on the “something serious” scale.

        For my next trick, I can explain how drinking too much water can cause your brain to swell – and then you die. That’s a manifestation of sodium imbalances…

        Reply
    • K level disruptions can also lead to temporary paralysis. Electrolytes play an important role in getting signals from the brain to the muscles.

      Reply

Leave a Comment